Papers And Originals

Levodopa in Parkinsonism: the Effects of Withdrawal of Anticholinergic Drugs

Br Med J 1971; 2 doi: https://doi.org/10.1136/bmj.2.5760.487 (Published 29 May 1971) Cite this as: Br Med J 1971;2:487

This article has a correction. Please see:

  1. R. C. Hughes,
  2. J. G. Polgar,
  3. D. Weightman,
  4. John N. Walton

    Abstract

    The results are reported of a trial in which 34 patients receiving a stable dose of levodopa for the treatment of idiopathic Parkinsonism, as well as anticholinergic drugs which they had been taking before the introduction of levodopa, underwent withdrawal of their anticholinergic remedies. Withdrawal was gradual over four weeks in 17 patients (group 1) and abrupt in the remaining 17 (group 2).

    Only 11 out of 34 patients on stable levodopa therapy were able to tolerate withdrawal of anticholinergic drugs for more than eight weeks. The main reasons for the resumption of these remedies were subjective increases in slowness in 20 (59%), tremor in 15 (44%), and recurrence of hypersalivation in 5 (15%). Hypersalivation was the single feature which was most significantly and adversely influenced by anticholinergic withdrawal in patients on levodopa irrespective of whether withdrawal was sudden or gradual. It is suggested that the synergism which seems to exist between anticholinergic remedies and levodopa may be due to inhibition of dopamine inactivation by anticholinergic drugs, thus ensuring continual utilization, or alternatively, to a primary central anticholinergic effect.

    Objective and more severe subjective deterioration occurred only on sudden withdrawal. Hence we would advise that if for any reason anticholinergic drugs are to be withdrawn in patients receiving a stable dosage of levodopa this must be done slowly. Conversely it would appear from our results that the introduction of anticholinergic drugs in patients treated initially with levodopa is likely to produce additional benefit, particularly when the maximum tolerated dose of levodopa is small.